Texas, 2008Hail and Damaging Winds in Texas, June 16, 2008
June 16, 2008 · NWS LUB · 10 events in 5 counties and zones
An active round of severe thunderstorms produced hail up to the size of golf balls and damaging winds to areas of the west Texas Rolling Plains during the late afternoon and evening hours of the 16th. Thunderstorms tracked southeastward from the Caprock Canyons area of the extreme southeastern panhandle, to the southern Rolling Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $340,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active round of severe thunderstorms produced hail up to the size of golf balls and damaging winds to areas of the west Texas Rolling Plains during the late afternoon and evening hours of the 16th. Thunderstorms tracked southeastward from the Caprock Canyons area of the extreme southeastern panhandle, to the southern Rolling Plains. A number of storms resulted in hail.
The most significant damage occurred in the Aspermont vicinity (Stonewall County). For the second time in just two weeks, severe thunderstorms resulted in significant wind damage in that community. A number of homes and structures were severely damaged. Although damages were estimated near $250,000 in Aspermont, no injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 16, 2:15 PM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 16, 2:15 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
315 PM CDT MON JUN 16 2008
.SHORT TERM...
20Z SFC ANALYSIS SHOWS A LOW BETWEEN KAMA AND TULIA...A TROUGH
EXTENDING SSWWD FROM THE LOW TOWARD OLTON TO DENVER CITY WHILE
ANOTHER BOUNDARY EXTENDED FROM THE LOW ESEWD TOWARD CHILDRESS. A
MORE SIGNIFICANT BAROCLINIC BOUNDARY WAS LOCATED FROM THE NRN TEXAS
PANHANDLE SEWD INTO WRN OKLAHOMA. ALSO OF NOTE IS UPSLOPE FLOW ONTO
THE MOUNTAINS OF CNTL AND NRN NM. TEMPERATURES NEAR 100F ACROSS THE
SRN HALF OF THE FCST AREA COMBINED WITH SFC DEW POINTS IN THE 40S
AND 50S RESULTING IN LIFTED INDICIES PUSHING -7. GIVEN THE
BOUNDARIES ACROSS THE AREA AND THE UPSLOPE FLOW AND WNW FLOW ALOFT
THERE A SEVERAL OPPORTUNITIES FOR CONVECTIVE INITIATION THIS AFTN.
MODELS SUGGEST THE BAROCLINIC BOUNDARY ACROSS THE ERN PANHANDLE AND
WRN OKLA WILL BE THE MAIN FOCUS...BUT COULD SEE ISOLATED TO
SCATTERED CONVECTION ALONG THE TWO BOUNDARIES IN THE FCST AREA LATE
THIS AFTN/EARLY EVENING. LATER THIS EVENING INTO THE OVERNIGHT
POTENTIAL EXISTS WITH CONVECTION OFF THE MOUNTAINS OR SOME OF THE
ERN PANHANDLE ACTIVITY GETTING INTO THE NERN ZONES. NOT EXCITED
ABOUT WIDESPREAD ACTIVITY TONIGHT...BUT POSSIBILITY EXITS. INERITED
20 TO 40 PCT POPS LOOK FINE WITH SOME ADJUSTMENT TO PREFERRED AREAS.
INVERTED-V THAT SHOWED UP ON 12Z SOUNDINGS SUGGEST THAT WIND WILL
ONCE AGAIN BE THE MAIN SEVERE WEATHER THREAT WITH HAIL SECONDARY AND
TORNADO POTENTIAL EXTREMELY LIMITED. WILL MENTION SEVERE POTENTIAL
IN GRIDS/ZONES.
MAY HAVE A RESIDUAL BOUNDARY IN THE FCST AREA AGAIN
TUESDAY...ESPECIALLY IF ORGANIZED CONVECTION CAN DEVELOP OVER THE
ERN PANHANDLE AND WRN OKLA WHILE MODELS SUGGEST MOUNTAINS AND HIGH
TERRAIN TO THE NW WILL BE FAVORED. BOUNDARY POTENTIAL WILL JUSTIFY
CONTINUING THE SLIGHT CHC ATTM. TEMPS WARM ONCE AGAIN. GUIDANCE
SEEMS A BIT COOL GIVEN NO SIG CHANGE IN OVERALL PATTERN. WILL RUN
TOWARD HIGHER FWC NUMBERS.
.LONG TERM...
NORTHWEST FLOW WILL CONTINUE TO PRODUCE A CHANCE OF MOSTLY
NIGHTTIME THUNDERSTORMS THROUGHOUT THE WEEK. CURRENTLY BELIEVE THAT
THE HIGHEST RAIN CHANCES MY BE TUESDAY AND WEDNESDAY NIGHTS...WITH
LESSER CHANCES THURSDAY AND FRIDAY...BUT CHANCES ON ANY PARTICULAR
DAY ARE OFTEN TIED TO CONVECTIVE BOUNDARIES FROM PRECEDING
CONVECTION.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 64 96 63 91 64 / 20 20 50 10 30
TULIA 65 92 65 90 66 / 30 20 50 10 30
PLAINVIEW 65 94 65 91 67 / 30 20 50 10 30
LEVELLAND 65 99 67 94 67 / 30 20 40 10 20
LUBBOCK 67 97 69 94 69 / 30 20 40 10 20
DENVER CITY 67 99 67 96 68 / 30 20 30 10 20
BROWNFIELD 66 99 68 95 68 / 30 20 40 10 20
CHILDRESS 70 92 71 93 70 / 40 20 50 10 30
SPUR 68 97 68 95 70 / 30 20 40 20 20
ASPERMONT 69 96 71 96 71 / 30 20 40 20 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
07/04
In the hours before
Special weather statement, Jun 16, 4:36 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
536 PM CDT MON JUN 16 2008
TXZ024-025-162315-
BRISCOE TX-HALL TX-
536 PM CDT MON JUN 16 2008
...STRONG THUNDERSTORM ACROSS BRISCOE COUNTY...
AT 532 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRISCOE COUNTY...OR ABOUT 16 MILES NORTHEAST
OF SILVERTON...MOVING SOUTHEAST AT 5 MPH. THIS STORM IS MOVING VERY
SLOWLY BUT MAY REACH WESTERN HALL COUNTY BY 6 PM.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 16, 5:14 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
614 PM CDT MON JUN 16 2008
TXZ036-042-162345-
CROSBY TX-GARZA TX-
614 PM CDT MON JUN 16 2008
...STRONG THUNDERSTORMS ACROSS GARZA AND CROSBY COUNTIES...
AT 611 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF CAPROCK...OR ABOUT 15 MILES
SOUTHWEST OF CROSBYTON. ANOTHER STRONG STORM WAS LOCATED 8 MILES
NORTHEAST OF POST. BOTH THESE STORMS ARE MOVING SOUTHEAST AT 15 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 16, 5:50 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT MON JUN 16 2008
TXZ036-042-043-170030-
CROSBY TX-KENT TX-GARZA TX-
650 PM CDT MON JUN 16 2008
...STRONG THUNDERSTORM MOVING ACROSS GARZA AND SOUTHERN CROSBY
COUNTIES...
AT 645 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF KALGARY...OR ABOUT 15 MILES
NORTHEAST OF POST...MOVING SOUTHEAST AT 15 MPH. THIS STORM MAY MOVE
INTO KENT COUNTY BY 730 PM.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
Hail, Motley
- When
- June 16, 5:55 PM CST
- Where
- Motley County, 2 mi E of Flomot
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.220, -100.945
The public reported quarter size hail just east of Flomot at the intersection of Farm to Market Roads 97 and 2009.
Hail, Briscoe
- When
- June 16, 6:20 PM CST to 6:25 PM CST
- Where
- Briscoe County, Quitaque to 4 mi E of Quitaque
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.370, -101.050
Multiple reports of quarter to golf ball size hail were received from Quitaque and areas near the Valley ISD campus along Texas Highway 86 east of Quitaque. No damage was reported.
Hail, Motley
- When
- June 16, 6:50 PM CST
- Where
- Motley County, 2 mi E of Flomot
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.220, -100.945
A second severe storm impacted the Flomot vicinity, and quarter size hail fell at the intersection of Farm to Market Roads 97 and 2007 twice in a one hour period. No damage was reported.
Hail, Motley
- When
- June 16, 6:50 PM CST
- Where
- Motley County, 5 mi WSW of Matador to 2 mi WSW of Matador
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.992, -100.901
The Matador Fire Department reported dime to nickel size hail along a swath of U.S. Highway 62/70 southwest of Matador.
Thunderstorm Wind, Motley
- When
- June 16, 7:30 PM CST
- Where
- Motley County, 8.5 mi SE of Flomot
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 34.133, -100.875
Local newspapers reported that utility poles were downed by thunderstorm winds near the Whiteflat community, along Texas Highway 70 north of Matador. Power outages impacted the surrounding area until 03:00 CST on the 17th.
Hail, Motley
- When
- June 16, 7:40 PM CST to 7:45 PM CST
- Where
- Motley County, Matador
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.020, -100.820
The Matador Fire Department reported that hail up the size of quarters covered the ground in Matador. No damage was reported.
Thunderstorm Wind, Dickens
- When
- June 16, 7:43 PM CST to 9:35 PM CST
- Where
- Dickens County, 4 mi E of Afton to 1 mi W of Spur
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $60,000
- Reported by
- Mesonet
- Coordinates
- 33.750, -100.730
An intermittent swath of damaging winds, at times combined with large hail, accompanied a complex of thunderstorms from near Afton to Spur. A barn was destroyed near Patton Springs School east of Afton, where the public estimated gusts up to 60 mph at 19:43 CST. Downed utility lines resulted in electrical outages near that community.
The Texas Tech University West Texas Mesonet additionally recorded a 60 mph thunderstorm wind gust at 20:35 CST near Spur. Minor damage was reported at the Spur Fire Station where a power line was blown down and several antennas were damaged. In addition, some shingles were reportedly blown off of homes in Spur. No injuries were reported.
Hail, Dickens
- When
- June 16, 8:00 PM CST
- Where
- Dickens County, Afton
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.750, -100.800
Local fire department officials reported wind-blown nickel size hail in Afton. No damages were reported.
Thunderstorm Wind, Kent
- When
- June 16, 9:16 PM CST
- Where
- Kent County, Jayton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- COOP Observer
- Coordinates
- 33.250, -100.580
A National Weather Service cooperative observer and local fire department officials reported that severe thunderstorm winds caused roof damage to at least two light weight structures in Jayton around 21:15 CST on the 16th. Tin that was blown off of one roof was reportedly wrapped around a tree. No injuries were reported.
Thunderstorm Wind, Stonewall
- When
- June 16, 9:35 PM CST to 9:45 PM CST
- Where
- Stonewall County, 1 mi S of Aspermont to 3 mi NE of Aspermont
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Mesonet
- Coordinates
- 33.136, -100.230
A severe thunderstorm produced damaging winds in the Aspermont vicinity shortly after 21:30 CST on the 16th. This was the second storm to cause damage in and around Aspermont in as many weeks, following a previously damaging storm which struck on the 5th.
The Texas Tech University West Texas Mesonet site just northeast of the city recorded gusts of 63 mph and 66 mph between 21:35 CST and 21:45 CST. Reports from local newspapers and the Aspermont Fire Department indicated that several structures, including at least one home, received significant roof damage. Several additional light weight structures were destroyed, and damage to utility poles and trees was widespread. The magnitude of structural damage within the city suggest that winds may have approached 80 mph. No injuries were reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in New York, June 16, 2008$51 million · 1.75 in hail · 44 events
- Hail and Damaging Winds in New York, June 16, 2008$24 million · 1.75 in hail · 39 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 16, 20081 death · 6 events
- Hail and Damaging Winds in New York, June 16, 2008$87,000 · 2 in hail · 104 events
- Flood and Hail in Oklahoma, June 16 to 17, 2008$1.6 million · 2.75 in hail · 42 events
- Flash Flooding and Hail in Pennsylvania, June 16, 2008$635,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Virginia, June 16, 2008$1.0 million · 3.75 in hail · 20 events
- Hail and Damaging Winds in West Virginia, June 16, 2008$107,000 · 1.75 in hail · 40 events
- Flash Flooding and Damaging Winds in Texas, June 16 to 17, 2008$143,000 · 61 kt wind · 27 events
- Damaging Winds in District of Columbia, June 16, 200810 injured · $5,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Massachusetts, June 16, 2008$146,000 · 2 in hail · 12 events
- Tornado and Hail in New York, June 16, 2008$110,000 · EF0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106948, 106949, 106950, 106951, 106957, 106956, 106952, 106953, 106954, 106955.